Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 260, NWS Dodge City, KS

August 27, 2015Finney County, Haskell County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 27, 2015, 5:48 PM CDT for Finney County, Haskell County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2015, 5:48 PM CDT (22:48 UTC)
Expired
Aug 27, 2015, 6:45 PM CDT
In force
57 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Finney County, KS, Haskell County, KS

The radar

The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 5:55 PM CDTTSTM WND DMG11 Ne Ryus, KSTHE PERSON HAD SEVERAL 3 TO 5 INCH DIAMETER LIVE TREE BRANCHES BROKEN OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
2529 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-109 m²/s²
0-3 km storm-relative helicity
-95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WUUS53 KDDC 272248
SVRDDC
KSC055-081-272345-
/O.NEW.KDDC.SV.W.0260.150827T2248Z-150827T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
548 PM CDT THU AUG 27 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL FINNEY COUNTY IN SOUTHWESTERN KANSAS...
  NORTHERN HASKELL COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 645 PM CDT

* AT 548 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
  SOUTHWEST OF PLYMELL...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTH CENTRAL FINNEY AND NORTHERN HASKELL COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3758 10101 3772 10105 3782 10069 3758 10067
TIME...MOT...LOC 2248Z 258DEG 19KT 3765 10096 

HAIL...1.00IN
WIND...60MPH

$$

JJOHNSON
2 follow-up statements
905 
WWUS53 KDDC 272314
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
614 PM CDT THU AUG 27 2015

KSC055-081-272345-
/O.CON.KDDC.SV.W.0260.000000T0000Z-150827T2345Z/
FINNEY KS-HASKELL KS-
614 PM CDT THU AUG 27 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTH CENTRAL FINNEY AND NORTHERN HASKELL COUNTIES...

AT 613 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST
OF SUBLETTE...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH
CENTRAL FINNEY AND NORTHERN HASKELL COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3758 10101 3772 10105 3782 10069 3758 10067
TIME...MOT...LOC 2313Z 261DEG 6KT 3764 10095 

HAIL...0.88IN
WIND...60MPH

$$

JJOHNSON
928 
WWUS53 KDDC 272344
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT THU AUG 27 2015

KSC055-081-272354-
/O.EXP.KDDC.SV.W.0260.000000T0000Z-150827T2345Z/
FINNEY KS-HASKELL KS-
644 PM CDT THU AUG 27 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FINNEY AND
NORTHERN HASKELL COUNTIES WILL EXPIRE AT 645 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3758 10101 3772 10105 3782 10069 3758 10067
TIME...MOT...LOC 2343Z 258DEG 19KT 3764 10095 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:41 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 27, 2:41 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
241 PM CDT THU AUG 27 2015

...Updated long term discussion...

.SHORT TERM...(THIS EVENING THROUGH Friday)
ISSUED AT 117 PM CDT THU AUG 27 2015

Models remain in good agreement with an upper level trough
crossing the Central High Plains overnight as a surface
boundary/weak cold front crosses southwestern Kansas. Water vapor
loop earlier this morning indicated an upper level disturbance,
located over southern Colorado at 12z Thursday. Dprog/dt along
with the RAP and NAM suggesting that this disturbance will precede
the main upper trough and will be crossing southwest Kansas
between 18z Thursday and 00z Friday. Based on the timing of the
southern Colorado upper wave along with 700mb moisture, 700mb
frontogenesis, and afternoon mid level instability ahead of this
wave late day will be leaning towards the HRRR,RAP,ARW, and NMM
with the better chances for scattered thunderstorms developing
along and east of a Dighton to Hugoton line. the main hazards from
these storms still appear to be hail quarter size and smaller
along with wind gusts of near 60 mph based on the latest RAP 0-6km
shear and CAPE values late today and early this evening. Periods
of moderate to heavy rainfall will also be possible, especially
east of highway 283. These thunderstorms are expected to move east
overnight as another area of scattered thunderstorms develop
further west near the weak cold front/surface boundary as it and
the main upper trough crosses western Kansas between 03z and 12z
Friday. Severe weather is not anticipated with these storms,
however moderate rainfall and lightning still will be likely.

A few lingering thunderstorms will be possible across south
central Kansas early Friday morning, however as the upper level
trough moves east towards the mid Mississippi valley these storms
will quickly end and skies will begin to clear from west to east.
As the weak cold front continues to move south across Oklahoma
during the day the 900mb to 850mb temperatures will cool. 850mb
mix down temperatures at 00z Saturday continue to supports highs
mainly in the 85 to 90 degree range.

.LONG TERM...(Friday NIGHT THROUGH Thursday)
ISSUED AT 240 PM CDT THU AUG 27 2015

High pressure at the surface will build across western Kansas
Friday night so winds will decrease to less than 10 knots after
sunset. Given these winds and clear/mostly clear conditions will
trend towards undercutting guidance for lows. Will favor
temperatures falling back into the mainly the upper 50s to lower
60s.

From Saturday through the beginning of next week an upper level
ridge will build and shift eastward into the Central and Northern
Plains. This trend continues to support the previous forecast with
a gradual warming trend through early next week. Highs will be
rebounding from the upper 80s to around 90 on Saturday to at least
the low to mid 90s on Monday and Tuesday.

Towards mid week a southwesterly flow will develop across the
Central High Plains. The GFS and ECMWF also suggest some tropical
moisture will try to return to Colorado and portions of western
Kansas. This may limit how warm temperatures will get around mid
week. There will also be a slightly better chance for afternoon
and evening thunderstorms along a surface boundary which is
expected to be located near the Colorado border should any subtle
upper wave be embedded in the southwesterly flow.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Friday AFTERNOON)
ISSUED AT 1209 PM CDT THU AUG 27 2015

Clouds will thicken and lower this afternoon as a Colorado upper
level trough moves east towards western Kansas. At this time based
on the NAM BUFR along with the RAP and NMM the VFR ceilings by
late day/early evening will lower to around 3500 ft AGL. In
addition to the lowering ceilings there will also be a chance for
thunderstorms ahead of the upper level trough late today and early
tonight. DDC and HYS will have the better opportunity for
convection for thunderstorms between 21z Thursday and 03z Friday.
GCK also has a chance but it appears to be prior to 00z Friday,
and the probability is less than 50 percent. As this upper level
trough passes the chance for storms will end and skies will begin
to slowly clear. Gusty southwest winds will continue until a cold
front crosses southwest Kansas between 03z and 09z Friday. As this
cold front passes the winds will shift to the north at 10 to 15
knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  88  60  89 /  50  10   0   0
GCK  64  88  59  89 /  40  10   0   0
EHA  64  88  59  89 /  30  10  10   0
LBL  66  89  60  90 /  50  10   0   0
HYS  65  87  59  89 /  60  10   0   0
P28  70  91  63  90 /  30  20  10   0

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Aug 27, 4:03 AM CDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
403 AM CDT THU AUG 27 2015

KSZ030-031-043>046-061>066-074>081-084>090-280915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
403 AM CDT THU AUG 27 2015 /303 AM MDT THU AUG 27 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...AN UPPER LEVEL DISTURBANCE WILL EVENTUALLY MOVE OUT
ACROSS THE GREAT PLAINS LATER TODAY. THIS FEATURE WILL USHER IN
THE PASSAGE OF A WEAK COLD FRONT ACROSS KANSAS. EVENING STORMS ARE
EXPECTED TO DEVELOP ALONG THIS BOUNDARY. THE MAIN THREATS WILL BE
50 TO 60 MPH WINDS, NICKEL TO QUARTER SIZE HAIL, AND MODERATE
RAINFALL AMOUNTS.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DISCUSSION...THUNDERSTORMS STORMS WILL BE POSSIBLE AGAIN NEXT
WEEK. SEVERE WEATHER IS UNLIKELY.

HAZARDS WEATHER RISK...

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  NO HAZARDS.

  MONDAY...
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Aug 27, 5:06 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
506 PM CDT THU AUG 27 2015

KSZ062-063-272245-
FINNEY KS-KEARNY KS-
506 PM CDT THU AUG 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY AND
SOUTHEASTERN KEARNY COUNTIES UNTIL 545 PM CDT...

AT 505 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF LAKIN...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOLCOMB AND PLYMELL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3775 10123 3790 10123 3803 10092 3775 10083
TIME...MOT...LOC 2205Z 263DEG 18KT 3783 10113

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 5:06 PM CDTSpecial Weather StatementDDCKearny39 min
Aug 27, 6:45 PM CDTSpecial Weather StatementDDCHaskell45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.